Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 475, NWS Norman, OK

September 26, 2012Hughes County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Sep 26, 2012, 3:54 PM CDT for Hughes County, Oklahoma. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 26, 2012, 3:54 PM CDT (20:54 UTC)
Expired
Sep 26, 2012, 5:00 PM CDT
In force
66 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

County Hughes County, OK

The radar

The Norman radar (KTLX), 111 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 26, 4:30 PM CDTHAIL 1.751 N Wetumka, OKTHE HAIL FELL NEAR WETUMKA LAKE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 26, 2:17 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 8.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2012-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2012-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-540 J/kg
Mixed-layer LCL
1962 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
367 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

932 
WUUS54 KOUN 262054
SVROUN
OKC063-262200-
/O.NEW.KOUN.SV.W.0475.120926T2054Z-120926T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
354 PM CDT WED SEP 26 2012

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HUGHES COUNTY IN SOUTHEAST OKLAHOMA...

* UNTIL 500 PM CDT

* AT 351 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP
  TO GOLF BALL SIZE AND DAMAGING WINDS IN EXCESS OF 65 MPH. THIS
  STORM WAS LOCATED 6 MILES EAST OF WETUMKA...MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WETUMKA AND DUSTIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3515 9600 3514 9602 3512 9601 3512 9603
      3509 9606 3515 9633 3529 9630 3528 9598
      3515 9599
TIME...MOT...LOC 2051Z 268DEG 17KT 3523 9613 

$$

11
1 follow-up statement
895 
WWUS54 KOUN 262123
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
423 PM CDT WED SEP 26 2012

OKC063-262200-
/O.CON.KOUN.SV.W.0475.000000T0000Z-120926T2200Z/
HUGHES OK-
423 PM CDT WED SEP 26 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM
CDT FOR NORTHEASTERN HUGHES COUNTY...

AT 420 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
DUSTIN...MOVING EAST AT 10 MPH. MOST OF THE HAIL WILL BE SEEN EAST 
OF WETUMKA AND SOUTH OF DUSTIN.

LOCATIONS IMPACTED INCLUDE...
DUSTIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

HEAVY RAIN WILL QUICKLY FLOOD CREEKS...DITCHES AND UNDERPASSES. DO
NOT CROSS FLOODED ROADS. TURN AROUND DON'T DROWN.

&&

LAT...LON 3515 9599 3514 9602 3512 9601 3512 9603
      3509 9606 3514 9623 3529 9618 3528 9598
TIME...MOT...LOC 2120Z 287DEG 8KT 3520 9611 

$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 26, 3:53 PM CDT, 1 minute earlier.

Area forecast discussion, Sep 26, 3:53 PM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
353 PM CDT WED SEP 26 2012

.DISCUSSION...
THE MAIN CONCERN THROUGH TONIGHT WILL BE THE POSSIBILITY OF
SEVERE STORMS DEVELOPING. ONE SUCH POTENT SUPERCELL WAS LOCATED
ACROSS THE EXTREME EASTERN FA NEAR NE HUGHES COUNTY ALONG AN
OUTFLOW BOUNDARY AROUND 245 PM. ADDITIONAL DEVELOPMENT APPEARS
POSSIBLE UPSTREAM OF THIS STORM ALONG THE BOUNDARY OVER THE NEXT
SEVERAL HOURS. A SVR WATCH 651 IS IN EFFECT UNTIL 03Z FOR
LINCOLN... POTT...HUGHES...AND SEMINOLE COUNTIES. LATER TONIGHT
CONVECTION OFF THE HIGHER TERRAIN AND DIV ALOFT ASSOCIATED WITH
LEFT EXIT REGION OF AN UPPER JET LIFTING NORTHWARD OVER S NM WILL
IMPACT WEST CENTRAL OK. COVERAGE SHOULD INCREASE ACROSS THE
MAJORITY OF THE FA AS THIS OCCURS AND MOST OF THE NWP
DETERMINISTIC...HIRES AND ENS MODELS SUPPORT THE PREVIOUS. POPS
HAVE BEEN INCREASED A BIT THROUGH 12Z. THE SYNOPTIC STATIONARY
BOUNDARY SHOULD MEANDER INTO NORTHERN OKLAHOMA
TOMORROW...MAINTAINING COOLER TEMPS ACROSS THE NORTH. IN
ADDITION...THICKNESSES WILL CONTINUE TO DECREASE AS THE CLOSED LOW
CURRENTLY LOCATED OVER WESTERN CO OPENS AND MOVES INTO THE LEE OF
THE ROCKIES NEAR NE CO...AND THIS WILL ALSO RESULT IN LOWER MAXTS
FOR THE REST OF THE AREA (NOT TO MENTION CLOUD COVER AND CONTINUED
CHC POPS).

BY FRIDAY AFTERNOON ANOTHER SHORTWAVE TROUGH WILL MOVE OUT OF
WEST TX/SE NM AND INTO NW TX/SE OK. BY THIS TIME A STATIONARY
BOUNDARY SHOULD BE DRAPED ACROSS CENTRAL OK...WITH THE RRQ OF
THE UPPER JET SOMEWHERE OVER WESTERN OR SW OK. EXPECT AT LEAST
CHC POPS THROUGH FRI NIGHT AS A RESULT FOR THE ENTIRE FA. RAIN
CHANCES WILL DECREASE BY SATURDAY AS LOWER MID LEVEL THETAE
IMPACTS THE REGION AND THE WAVE MOVES TO THE EAST. MID TO UPPER
LEVEL NW/N FLOW WILL DEVELOP AND PERSIST THROUGH EARLY NEXT WEEK
KEEPING TEMPERATURES CLOSER...IF NOT SLIGHTLY COOLER
THAN...CLIMATOLOGY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  65  84  66  79 /  50  40  30  40
HOBART OK         66  83  65  77 /  70  50  40  50
WICHITA FALLS TX  70  88  66  81 /  40  30  20  50
GAGE OK           56  76  60  72 /  50  60  60  50
PONCA CITY OK     64  82  63  77 /  60  40  60  50
DURANT OK         68  89  67  88 /  20  30  20  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

23/03
Hazardous weather outlook, Sep 26, 11:45 AM CDT, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CDT WED SEP 26 2012

OKZ004>048-050>052-TXZ083>090-271000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1145 AM CDT WED SEP 26 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS MUCH OF WESTERN...CENTRAL AND NORTHERN OKLAHOMA...
AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS NORTH OF A LINE FROM SEYMOUR TEXAS...TO
WICHITA FALLS...TO DUNCAN OKLAHOMA...TO PAULS VALLEY...TO
HOLDENVILLE.

TIMING...
THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE FROM 3 PM THROUGH
MIDNIGHT.

IMPACTS...
WIND GUSTS IN EXCESS OF 70 MPH...ALONG WITH LARGE HAIL TO THE SIZE
OF HALF DOLLARS...FREQUENT LIGHTNING AND HEAVY RAINFALL WILL BE THE
PRIMARY THREATS WITH THESE STORMS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON UNTIL EARLY THURSDAY MORNING.

DISCUSSION...
A STATIONARY FRONT LOCATED ACROSS NORTHERN OKLAHOMA IS EXPECTED TO
REMAIN ACROSS THE AREA THROUGH TONIGHT. THIS FRONT WILL ACT AS A
FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON. OTHER
THUNDERSTORMS MAY DEVELOP ALONG A DRYLINE WHICH WILL BE LOCATED
ACROSS THE TEXAS PANHANDLE. INITIALLY STORMS ARE EXPECTED TO REMAIN
MORE ISOLATED NEAR THESE BOUNDARIES ACROSS NORTHERN AND FAR WESTERN
OKLAHOMA...WITH THE POTENTIAL FOR LARGE HAIL AND DAMAGING WIND
GUSTS. BY EVENING...STORMS WILL TRANSITION TO CLUSTERS AND LINE
SEGMENTS...POSING PRIMARILY A WIND THREAT AS THEY MOVE EAST AND
SOUTHEAST ACROSS OKLAHOMA. THE STORMS ARE EXPECTED TO WEAKEN
GRADUALLY OVERNIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY SEP 27.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THERE WILL BE A CHANCE OF THUNDERSTORMS FROM THURSDAY THOUGH
SUNDAY. SEVERE STORMS CANNOT BE RULED OUT THROUGH FRIDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
THURSDAY.

CMS

In the hours before

Local storm report, Sep 26, 11:17 AM CDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1117 AM CDT WED SEP 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             4 WSW LOCKETT           34.06N 99.43W
09/25/2012  E1.25 INCH       WILBARGER          TX   EMERGENCY MNGR

0800 PM     HAIL             1 SW VERNON             34.14N 99.30W
09/25/2012  E2.50 INCH       WILBARGER          TX   EMERGENCY MNGR

0806 PM     HAIL             5 S VERNON              34.08N 99.28W
09/25/2012  E1.00 INCH       WILBARGER          TX   EMERGENCY MNGR

0806 PM     HAIL             SW VERNON               34.15N 99.28W
09/25/2012  E2.00 INCH       WILBARGER          TX   EMERGENCY MNGR

0807 PM     HAIL             VERNON                  34.15N 99.28W
09/25/2012  E1.25 INCH       WILBARGER          TX   EMERGENCY MNGR

0811 PM     HAIL             VERNON                  34.15N 99.28W
09/25/2012  E1.75 INCH       WILBARGER          TX   EMERGENCY MNGR

&&

JPIKE
Local storm report, Sep 26, 3:27 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
327 PM CDT WED SEP 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             DUSTIN                  35.27N 96.03W
09/26/2012  E1.00 INCH       HUGHES             OK   POST OFFICE

&&

MDAY
Special weather statement, Sep 26, 3:47 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 347 PM
CDT WED SEP 26 2012

OKZ032-262115-
HUGHES OK-
347 PM CDT WED SEP 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUGHES COUNTY
UNTIL 415 PM CDT...

AT 343 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WETUMKA...
MOVING EAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
WETUMKA AND DUSTIN.

LAT...LON 3515 9600 3514 9602 3511 9625 3528 9630
      3529 9624 3528 9598 3515 9599
TIME...MOT...LOC 2043Z 256DEG 19KT 3522 9621

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 7:27 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Custer, Washita63 min
Sep 25, 7:37 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Harmon38 min
Sep 25, 7:43 PM CDTSevere Thunderstorm WarningOUNBlaine, Custer, Dewey, Major47 min
Sep 25, 7:54 PM CDTSpecial Weather StatementOUNHarmon36 min
Sep 25, 8:12 PM CDTSevere Thunderstorm WarningOUNGreer, Kiowa63 min
Sep 25, 8:28 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian, Custer, Kingfisher, Kiowa and 1 more47 min
Sep 25, 8:33 PM CDTSpecial Weather StatementOUNJackson27 min
Sep 25, 8:38 PM CDTSevere Thunderstorm WarningOUNHarmon, Jackson, Tillman67 min
Sep 25, 9:07 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian, Cleveland, Comanche, Grady and 8 more53 min
Sep 25, 9:19 PM CDTSevere Thunderstorm WarningOUNComanche, Jackson, Kiowa, Tillman56 min
Sep 25, 9:55 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Cleveland, Comanche, Garvin, Grady and 5 more50 min
Sep 25, 10:06 PM CDTSpecial Weather StatementOUNOklahoma24 min
Sep 25, 10:13 PM CDTSevere Thunderstorm WarningOUNComanche, Kiowa, Tillman32 min
Sep 25, 10:45 PM CDTSpecial Weather StatementOUNCleveland, Grady, McClain45 min
Sep 25, 11:35 PM CDTSpecial Weather StatementOUNGarvin, Stephens25 min
Sep 25, 11:55 PM CDTSpecial Weather StatementOUNMajor35 min
Sep 26, 12:28 AM CDTSpecial Weather StatementOUNGarfield, Kingfisher, Lincoln, Logan, Noble, Payne32 min
Sep 26, 12:33 AM CDTSpecial Weather StatementOUNMajor27 min
Sep 26, 12:51 AM CDTSpecial Weather StatementOUNPayne24 min
Sep 26, 2:23 AM CDTSpecial Weather StatementOUNComanche37 min
Sep 26, 3:02 AM CDTSpecial Weather StatementOUNComanche28 min
Sep 26, 3:08 AM CDTSpecial Weather StatementOUNBryan37 min
Sep 26, 4:37 AM CDTSpecial Weather StatementOUNJefferson, Stephens23 min
Sep 26, 5:03 AM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Murray, Stephens42 min
Sep 26, 5:24 AM CDTSpecial Weather StatementOUNCarter36 min
Sep 26, 5:56 AM CDTSpecial Weather StatementOUNCarter, Love34 min
Sep 26, 6:56 AM CDTSpecial Weather StatementOUNMarshall34 min
Sep 26, 2:47 PM CDTSevere Thunderstorm WarningOUNHughes58 min
Sep 26, 3:47 PM CDTSpecial Weather StatementOUNHughes28 min
Sep 26, 4:49 PM CDTSpecial Weather StatementOUNHughes41 min
Sep 26, 5:17 PM CDTAreal Flood AdvisoryOUNHughes3 hr
Sep 26, 6:54 PM CDTSpecial Weather StatementOUNHarmon36 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.